Connect with others who understand.

sign up log in
About myALZteam

Connect with others who understand.

sign up log in
About myALZteam
Real members of myALZteam have posted questions and answers that support our community guidelines, and should not be taken as medical advice. Looking for the latest medically reviewed content by doctors and experts? Visit our resource section.

Donepezil Can Cause Vivid Dreams

Donepezil Can Cause Vivid Dreams

I wanted to share this with you. My mom is forgetful but no other signs of cognitive difficulties. But the doctor still recommended Donepezil. We tried a low dose for almost 3 months. During that time, Mom had some nightmares but also so very vivid dreams. Even though they weren't scary, she would wake from them and it could take a few hours before she totally recovered and understood they were truly dreams.

The doctor told us this was most likely advancement of dementia and recommended… read more

posted about 1 year ago
A myALZteam Member said:

My sister mentioned an increase in headaches when she increased from the 5mg dose starting out and the 10mg dose. No mention of nightmares though.

posted about 1 year ago
A myALZteam Member said:

daughteralz, the book “Mayo Clinic on Alzheimer’s Disease and Other Dementias” clearly states that Cholinesterase (which includes Donepezil/Aricept) “can cause stomach upset, nausea, vomitting, loss of appetite and diarrhea. They may also disrupt sleep and cause vivid dreams and nightmares.”

posted about 1 year ago
A myALZteam Member said:

We had a similar experience as well. It is good you had a Doc that respects your input. All doctors would do well to really listen to the caregiver as he/she is the the patient’s expert….
“your loved one is not a statistic” very good point!
Like every human being, they are unique and respond differently to this disease.

edited, originally posted about 1 year ago
A myALZteam Member said:

@A myALZteam Member brings up another option, too -- shifting the time of day one takes the medicine. Both the GP and the neurologist suggested taking Aricept/Donepizil before bed because of the likelihood of upset stomach -- and the hope that the patient would sleep through that. Dad was never bothered by any side effects taking it at night. But Mom had stomach issues all day too. We stopped the drug because of the dreams, but that cleared up the bloating.

I don't think we'll ever put her back on it, but shifting to taking it in the morning would have been something to try.

posted about 1 year ago
A myALZteam Member said:

Jackie always took her Aricept/Donepizil in the mornings and wasn’t troubled by dreams/nightmares. I have heard that more often from people taking it in the evening. That said, your point about each person being individual is well made. The individuality that counts in the case of brain medicines is the very particular damage their disease has caused. This makes the caregiver/doctor partnership essential for effective care.

posted about 1 year ago
Already a Member? Log in